Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 36, NWS Sioux Falls, SD

May 31, 20094 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 31, 2009, 7:44 PM CDT for 4 counties in South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2009, 7:44 PM CDT (00:44 UTC)
Expired
May 31, 2009, 8:15 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Davison County, SD, Hanson County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 8:02 PM CDTHAIL 1.758 Nne Mitchell, SDMOSTLY QUARTER TO HALF DOLLAR SIZE. A FEW HAIL STONES TO GOLF BALL SIZE. KNOCKING LEAVES OFF TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 010044
SVRFSD
SDC035-061-097-111-010115-
/O.NEW.KFSD.SV.W.0036.090601T0044Z-090601T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
744 PM CDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SOUTHEASTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHEASTERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 815 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF FULTON TO
  8 MILES NORTH OF MITCHELL...AND WERE MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MITCHELL AROUND 755 PM CDT...
  FULTON AROUND 805 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCED 
WARNING.

&&

LAT...LON 4375 9761 4364 9797 4388 9815 4399 9776
TIME...MOT...LOC 0043Z 323DEG 25KT 4391 9770 4383 9807

$$

SCHUMACHER
2 follow-up statements
000 
WWUS53 KFSD 010105
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 PM CDT SUN MAY 31 2009

SDC097-010113-
/O.CAN.KFSD.SV.W.0036.000000T0000Z-090601T0115Z/
MINER SD-
805 PM CDT SUN MAY 31 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHERN MINER COUNTY
IS CANCELLED...

LAT...LON 4384 9811 4384 9796 4384 9768 4375 9761
      4364 9797
TIME...MOT...LOC 0103Z 323DEG 25KT 4380 9759 4372 9795

$$

SDC035-061-010115-
/O.CON.KFSD.SV.W.0036.000000T0000Z-090601T0115Z/
DAVISON SD-HANSON SD-
805 PM CDT SUN MAY 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN HANSON AND NORTHEASTERN DAVISON COUNTIES...

AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE GOLF BALL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 13 MILES NORTHEAST OF FULTON TO MITCHELL...MOVING
SOUTHEAST AT 30 MPH.

AT 802 PM CDT...A TRAINED SPOTTER REPORTED HALF DOLLAR TO GOLF BALL 
SIZE HAIL 8 MILES NORTH-NORTHEAST OF MITCHELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS AN
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4384 9811 4384 9796 4384 9768 4375 9761
      4364 9797
TIME...MOT...LOC 0103Z 323DEG 25KT 4380 9759 4372 9795

$$

SCHUMACHER
000 
WWUS53 KFSD 010114
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT SUN MAY 31 2009

SDC035-061-010124-
/O.EXP.KFSD.SV.W.0036.000000T0000Z-090601T0115Z/
DAVISON SD-HANSON SD-
814 PM CDT SUN MAY 31 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HANSON AND
NORTHEASTERN DAVISON COUNTIES EXPIRES AT 815 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH 
THESE THUNDERSTORMS AS THEY MOVE THROUGH MITCHELL AND ALEXANDRIA.

LAT...LON 4384 9811 4384 9796 4384 9768 4375 9761
      4364 9797
TIME...MOT...LOC 0114Z 323DEG 25KT 4374 9753 4366 9789

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:25 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 31, 3:25 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT SUN MAY 31 2009

.DISCUSSION...
FCST PROBLEM TONIGHT IS HOW LONG IT WILL TAKE STRONG LOW LEVEL
FRONTAL CIRCULATION TO OVERCOME CONVECTIVE INHIBITION. CONVERGENCE
ALONG THE FRONT REMAINS RATHER WEAK WITH WSW FLOW AHEAD OF THE
FRONT. IN ADDITION DEW POINTS HAVE ONLY RECOVERED INTO THE LOWER 50S
AHEAD OF THE FRONT SO THAT CINS ARE GREATER THAN 100 J/KG NEAR THE
BOUNDARY ALONG SD/ND BORDER. EXPECTATION IS THAT THE BOUNDARY WILL
EVENTUALLY INITIATE CONVECITON OVER NE SD OR WEST CENTRAL MN LATE
THIS AFTERNOON OR EARLY EVENING. THE PRIMARY THREAT WILL BE STRONG
WINDS AS INVERTED V SOUNDINGS ARE IN PLACE. WHILE ONE OR TWO STORMS
MAY BE ABLE TO PRODUCE 1 TO 1.25 IN HAIL...THE SHAER IS MARGINAL FOR
SUPERCELLS AND UPDRAFTS LOOK TO BE TOO WEAK TO SUPPORT LARGER HAIL
WITHOUT ROTATION. AS THE FRONT MOVES SOUTH...A LITTLE BETTER
MOISTURE MAY ALLOW FOR CONVECTON TO CONTINUE THROUG THE NIGHT...
ESPECIALLY IN SW MN AND NRN IA. THEREFORE CONTINUED WITH POPS
AROUND 60 PERCENT IN THESE AREAS.

DRIER AND COOLER AIR WILL MOVE IN BEHIND THE FRONT. EXPECT TEMPS
TO REMAIN WARM AHEAD OF THE FRONT BUT ONCE THE WIND SWITCHES
TEMPERATURES SHOULD FALL FAIRLY QUICKLY ON NRLY FLOW. THIS WILL
ESPECIALLY BE TRUE IF ACCOMPANIED BY PRECIPTIATION. LOWS WILL
GENERALLY BE IN THE 50S WITHE UPPER 40S ALONG HIGHWAY 14. /SCHUMACHER

LIFTING BOUNDARY SAGS SOUTH OF CWA FOR MON...WITH BIG QUESTION THE
NWD EXTENT OF DVLPMT MON NGT WITH APPROACHING SHORT WAVE FROM THE
WEST. MONDAY WILL BE A SETUP DAY WITH GOOD ELY FLOW AND DECENT
MIXING EXPCD...AND RAISED HIGHS A LIT MORE IN A FEW AREAS. NAM HAS
HAD TYPICAL FAR SOUTH BIAS AND GFS PRETTY CONSISTENT BRINGING
RESURGENCE AS FAR NORTH AS I90 MON NGT AND WILL KEEP THE STATUS QUO
FM PREV FCST...WITH LIKELY TSTMS IN SRN PART OF NWRN IA. HEAVY RAINS
ARE PSBL IN THIS AREA ALONG WITH SOME MARGINAL HAIL. ON TUESDAY
BOUNDARY SAGS SOUTH AND KEPT SOME POPS FAR SRN CWA. PLEASANTLY DRY
HIGH PRES THEN MOVES SEWD OVER CWA TUE AFTN THRU WED NGT AND THERE
SHOULD BE SOME GOOD RADIATIONAL COOLING AT NIGHT...WITH GOOD
RECOVERY IN THE AFTN. VARIOUS MODELS ALL OVER THE PLACE IN THE EXTD.
SSWLY FLOW OF WARMER AIR EXPCD FOR THU AND PSBLY SERN CWA INTO FRI
IF 12Z GFS RIGHT...SO WENT ON THE WARM SIDE OF GUIDANCE ESP SRN CWA.
WITH VARIOUS SHORT WAVES IN THE BUSY CONFLUENT FLOW ALOFT AND WITH
EXPCD MOISTURE RETURN AND DVLPG EAST/WEST BOUNDARY...WILL BE VARIOUS
CHCS TSRA AND THE PROBLEM IS WITH THE TIMING. MODEL COMPOSITE WOULD
INDICATE CHC TSTMS MOVG THRU ESP SRN CWA FM THU THRU FRI...SHIFTING
NORTH THRU THE WEEKEND AS THE BOUNDARY TRIES TO SHIFT NORTH AHEAD OF
STRONGER TROUGH APPROACHING FROM THE RCKYS. SHOULD BE A HALF DECENT
TEMP GRADIENT FROM NORTH TO SOUTH IN CWA FROM FRI THRU SUN...
DEPENDING ON HOW FAR SOUTH COOLING SPREADS SOUTH WITH NRN STREAM.
THIS EXCPD PATTERN COULD GIVE AREA SOME MUCH NEEDED RAIN.  /RYRHOLM

&&

.AVIATION...
AHEAD OF THE FRONT AND BEHIND THE FRONT VFR CONDITIONS EXPECTED
THROUGH 01/18Z. HOWEVER...ALONG THE COLD FRONT MOVING THROUGH THE
AREA TONIGHT...SOME MVFR VSBYS ARE POSSIBLE IN THE STRONGER
STORMS...ESPECIALLY ALONG AND EAST OF INTERSTATE 29. IN ADDITION...
STORMS THROUGH MIDNIGHT MAY PRODUCE CONVECTIVE WIND GUSTS OVER
40 KTS. OTHERWISE...WINDS WILL DIMINISH THIS EVENING AS THE FRONT
APPROACHES AND THEN TURN TO THE NORTH AND NORTHEAST BEHIND THE
FRONT. BY 01/12Z ONLY CIGS WILL LIKELY BE NEAR SUX WHERE CISG WILL
BE NEAR 4000 OR 5000 FT WITH FEW CLOUDS OR CLEAR SKIES ELSEWHERE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER/RYRHOLM
Hazardous weather outlook, May 31, 11:43 AM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT SUN MAY 31 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1143 AM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WITH AN ADVANCING COLD FRONT...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...MAINLY FROM AROUND 5 PM TO MIDNIGHT. ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON FROM
WEST CENTRAL MINNESOTA INTO SOUTH CENTRAL SOUTH DAKOTA. THE
STORMS WILL BECOME MORE NUMEROUS FROM HURON TO MARSHALL EARLY
THIS EVENING AND THEN SPREAD SOUTHEAST TOWARD SIOUX FALLS AND
WORTHINGTON AROUND SUNSET. THESE STORMS SHOULD MOVE INTO
NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA AFTER SUNSET. THE
PRIMARY THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO 65 MPH.
WHILE SMALL HAIL UP TO DIME SIZE IS ALSO POSSIBLE WITH ANY
STORMS...LARGER HAIL UP TO HALF DOLLAR SIZE IS EXPECTED TO REMAIN
ISOLATED.

FIRE DANGER...
SOUTH TO SOUTHWEST WINDS INCREASING TO 20 TO 30 MPH...WARM
TEMPERATURES AND MINIMUM HUMIDITY VALUES OF 25 TO 30
PERCENT...WILL PUSH THE GRASSLAND FIRE DANGER INDEX INTO THE VERY
HIGH CATEGORY TODAY FOR SOUTHWEST MINNESOTA AND PORTIONS OF
NORTHWEST IOWA. DUE TO A GREEN UP IN SHORT GRASSES...FIRE STARTS
ARE LOW. HOWEVER THE TALLER GRASSES AND CATTAILS ARE STILL
PARTIALLY DORMANT. SO IF A FIRE WOULD HAPPEN TO START AND GET
INTO THE TALL FUELS...RATES OF SPREAD WILL BE RAPID. OUTDOOR
BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTHWEST
MINNESOTA
AND SOUTHEAST SOUTH DAKOTA.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM IN NORTHWEST IOWA
AND
FAR NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, May 31, 6:13 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             1 ENE HURON             44.37N 98.20W
05/31/2009  M0.88 INCH       BEADLE             SD   EMERGENCY MNGR

            HWY 14 JERSEY AVE

&&

DMILLER
Local storm report, May 31, 6:46 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             DE SMET                 44.39N 97.55W
05/31/2009  E1.00 INCH       KINGSBURY          SD   PUBLIC

&&

DMILLER
Local storm report, May 31, 7:01 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 E IROQUOIS            44.36N 97.77W
05/31/2009  E1.00 INCH       KINGSBURY          SD   PUBLIC

            MOSTLY 1/2 INCH OR SMALLER HAIL COVERING THE GROUND WITH
            SOME LARGER HAIL STONES TO QUARTER SIZE.

0645 PM     HAIL             9 S KIMBALL             43.61N 98.97W
05/31/2009  E1.00 INCH       BRULE              SD   PUBLIC

&&

JH
Local storm report, May 31, 7:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             3 NNW ARTESIAN          44.05N 97.95W
05/31/2009  E1.00 INCH       SANBORN            SD   PUBLIC

&&

JH
Local storm report, May 31, 7:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             ARTESIAN                44.01N 97.92W
05/31/2009  E0.88 INCH       SANBORN            SD   TRAINED SPOTTER

            ALSO 40 TO 50 MPH WINDS

&&

JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:10 PM CDTTornado WarningFSDSanborn25 min
May 31, 7:13 PM CDTSevere Thunderstorm WarningFSDMiner, Sanborn32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.